Alert archive / Kansas / High Wind Watches in 2019

High Wind Watch 1, NWS Dodge City, KS

March 11, 201927 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Mar 11, 2019, 4:35 AM CDT for 27 counties in Kansas. It took effect at Mar 13, 2019, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2019, 4:35 AM CDT (09:35 UTC)
In effect from
Mar 13, 2019, 1:00 PM CDT
Expired
Mar 12, 2019, 11:05 AM CDT
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS73 KDDC 110935
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
435 AM CDT Mon Mar 11 2019

KSZ030-031-043>046-061>066-074>081-084>090-112100-
/O.NEW.KDDC.HW.A.0001.190313T1800Z-190314T1800Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
435 AM CDT Mon Mar 11 2019 /335 AM MDT Mon Mar 11 2019/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Dodge City has issued a High Wind
Watch, which is in effect from Wednesday afternoon through
Thursday afternoon. 

* TIMING...From 1 pm Wednesday through 1 pm Thursday.

* WINDS...35 to 45 mph with gusts to 65 mph.

* IMPACTS...Driving will be hazardous, especially on east-west
  oriented highways, and for those traveling in high- profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
950 
WWUS73 KDDC 111917
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
217 PM CDT Mon Mar 11 2019

KSZ030-031-043>046-061>066-074>081-084>090-122100-
/O.CON.KDDC.HW.A.0001.190313T1800Z-190314T1800Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
217 PM CDT Mon Mar 11 2019 /117 PM MDT Mon Mar 11 2019/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY AFTERNOON...

* TIMING...From 1 pm Wednesday through 1 pm Thursday.

* WINDS...40 to 50 mph with gusts to 60 mph.

* IMPACTS...Driving will be hazardous, especially on east-west 
  oriented highways, and for those traveling in high- profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
459 
WWUS73 KDDC 121001
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
501 AM CDT Tue Mar 12 2019

KSZ030-031-043>046-061>066-074>081-084>090-122100-
/O.CON.KDDC.HW.A.0001.190313T1800Z-190314T1800Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
501 AM CDT Tue Mar 12 2019 /401 AM MDT Tue Mar 12 2019/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY AFTERNOON...

* TIMING...From 1 pm Wednesday through 1 pm Thursday.

* WINDS...40 to 50 mph with 60 to 65 mph gusts.

* IMPACTS...Driving will be hazardous, especially on east-west 
  oriented highways, and for those traveling in high- profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
515 
WWUS73 KDDC 121605
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1105 AM CDT Tue Mar 12 2019

KSZ030-031-043>046-061>066-074>081-084>090-132100-
/O.UPG.KDDC.HW.A.0001.190313T1800Z-190314T1800Z/
/O.NEW.KDDC.HW.W.0002.190313T1800Z-190314T1800Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
1105 AM CDT Tue Mar 12 2019 /1005 AM MDT Tue Mar 12 2019/

...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ WEDNESDAY
TO 1 PM CDT /NOON MDT/ THURSDAY...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 1 PM CDT /noon MDT/ Wednesday to
1 PM CDT /noon MDT/ Thursday. The High Wind Watch is no longer in
effect. 

* TIMING...From 1 pm Wednesday through 1 pm Thursday.

* WINDS...40 to 50 mph with 60 to 65 mph gusts.

* IMPACTS...Driving will be hazardous, especially on east-west 
  oriented highways, and for those traveling in high- profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 11, 4:20 AM CDT, 15 minutes earlier.

Area forecast discussion, Mar 11, 4:20 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
420 AM CDT Mon Mar 11 2019

...Updated short and long term discussion...

.SHORT TERM...(Today and tonight)
Issued at 420 AM CDT Mon Mar 11 2019

Southwesterly flow aloft was in place over the central High Plains
early this morning as the axis of an upper level ridge moves east
of the region and an upper level low pressure system moves into
northern Baja California this evening. Ahead of this upper low, a
weak shortwave disturbance moves out of the southwest and over the
central High Plains this evening.

Low level moisture was streaming north from the southern Plains
and riding up over the low level cool airmass currently over the
central Plains. This isentropic upglide was resulting in low level
cloudiness that was currently just south of the Oklahoma border.
This morning will see the low cloudiness spreading north into
southwest Kansas. Any chances for showers look pretty slim through
early afternoon with slight chances developing later this
afternoon. The atmosphere moistens up considerably tonight with a
better chance for showers developing. Some weak instability also
develops which could result in an isolated thunderstorm overnight.

High temperatures today are a little problematic given a fairly
wide range in the MOS output. MET MOS may have a bit of a cool
bias and tended to go between it and the warmer MAV MOS.

.LONG TERM...(Tuesday through Sunday)
Issued at 420 AM CDT Mon Mar 11 2019

The period through the middle part of the week is going to get a
little wild across western Kansas. The GFS/ECMWF models have the
upper low over southwest Arizona at midday Tuesday and then lift
it out to the northeast negatively tilted into the central and
southern Plains by Wednesday morning. The upper low deepens
dramatically over western Kansas on Wednesday before moving it
into eastern Nebraska Wednesday night. Increasingly rich low
level moisture continues to stream north into the central Plains
with mid 50s dewpoints moving into the area by Tuesday evening.

There may be a lull in the shower and thunderstorm activity Tuesday
morning but chances will ramp up even more by Tuesday evening as the
upper system approaches from the southwest. Thunderstorms with
heavy rain will become more widespread Tuesday night as precipitable
water values increase to around an inch or so. With the potential
for at least a couple inches of rain, and the antecedent saturated
and frozen ground, areal flooding will be a problem. Have issued a
Flood Watch for Tuesday night and Wednesday for the entire area.
This may need to be tweaked once the areal pattern to the heavy
rain becomes more clear.

As the upper system moves into western Kansas on Wednesday, the
surface low will be undergoing significant cyclogenesis. There
will be potential for high winds across south central Kansas
Wednesday afternoon as the dry slot wraps around the southern
quadrant of the low through the Panhandles into Oklahoma and
southern Kansas. Then the models indicate strong northwest winds
developing over far southwest Kansas before sunset Wednesday as
the low continues northeast. In both the warm and cold sectors,
model soundings show at least 55 knot winds developing in the
upper portions of the mixed layer, in addition to the tight
surface pressure gradient developing around the rapidly
intensifying surface low. All that being said, have decided to
issue a High Wind Watch for the entire forecast area from
Wednesday afternoon into Thursday.

A major winter storm and blizzard will be developing farther to
the north across northeast Colorado and Nebraska Wednesday
afternoon and night. Some snow is expected to develop over
northwestern sections of the forecast area Wednesday night as
colder air wraps around the system. There could be some winter
weather issues Wednesday night, depending on how much snow will
develop but it appears that the most significant problems will be
farther north away from southwest Kansas.

Calmer weather will return to western Kansas by Friday as the
upper flow becomes northwest and a surface ridge of high pressure
builds into the central High Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1159 PM CDT Sun Mar 10 2019

MVFR/IFR cigs will spread northward into the southwest Kansas terminals
generally through the 10z-14z time frame and continue through the
remainder of the period. The lower cigs will impact the Hays terminal
by late afternoon. Widely scattered showers are also expected to
develop across southwest Kansas during the day but coverage will
be limited early on with increasing chances by Monday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  40  57  48 /  30  90  70  90
GCK  46  39  57  44 /  20  90  80  90
EHA  54  39  61  42 /  30  80  80  80
LBL  49  42  58  45 /  30  90  80  90
HYS  46  37  55  48 /  10  90  70  80
P28  49  43  54  50 /  30  80  80 100

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Tuesday evening through Wednesday evening for
KSZ030-031-043>046-061>066-074>081-084>090.

High Wind Watch from Wednesday afternoon through Thursday
afternoon for KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 4:31 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more56 hr

Nearby

High Wind Watches in Kansas, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.